





BlueCross BlueShield Association

Shaping Convergent Strategies in Comparative Effectiveness Research

Thursday, June 24, 2010

DRAFT AGENDA

8:00 a.m. – 8:30 a.m.	Continental Breakfast
8:30 a.m. – 8:40 a.m.	Introduction(s) – TBD (Placeholder Senator Baucus)
8:40 a.m. – 9:30 a.m. 50 min	Keynote A historical snapshot and vision of comparative effectiveness research for the next decade.
	Gail Wilenksy, PhD, Project HOPE/Health Affairs (Confirmed)
9:30 a.m. – 10:45 a.m. 75 min	The Patient-Centered Outcomes Research Institute (PCORI) Moderator: TBD
	The establishment of the Patient-Centered Outcomes Research Institute (PCORI) to conduct research and disseminate finding with respect to "the relative health outcomes, clinical effectiveness and appropriateness" of medical treatments ensures that comparative effectiveness research (CER) will play an important role in providing evidence-based analysis for physicians and consumers. Speakers will discuss legislative intent in establishing PCORI, the operational definition of comparative effectiveness research, next steps for implementation, and the likely impact on health care decision-making.
	Panel TBD
10:45 a.m. – 12:00 p.m. 75 min	Defining Good Evidence to Inform Decision-Making and High-Value Health Care Services Moderator: Les Paul, MD, MS, Vice President, Clinical and Scientific Affairs, National Pharmaceutical Council
	How can we ensure a more predictable and transparent environment where credible evidence is generated and interpreted with high scientific standards in order to inform health care decision-making? How do we ensure that CER findings are disseminated in a timely fashion with adequate reference to the findings strengths,

	weaknesses and other limitations as well as provide information that is understandable by consumers?
	 Kathleen A. Buto, Vice President, Health Policy, Johnson & Johnson Nancy Dreyer, MPH, PhD, Chief of Scientific Affairs and Senior Vice President, Outcome Sciences Inc. Michael S. Lauer, MD, FACC, FAHA, Director, Division of Cardiovascular Sciences (DCVS), National Heart, Lung, and Blood Institute (NHLBI), National Institutes of Health Barbara J. McNeil, MD, PhD, Health, Department of Health Care Policy and Ridley Watts Professor of Health Policy, Harvard Medical School; Practicing Radiologist, Brigham and Women's Hospital
12:00 a.m. – 12:30 p.m.	Break
12:30 p.m. – 2:00 p.m. (1:00 p.m. – 1:50 p.m.)	Luncheon Session/Keynote: TBD
2:00 p.m. – 2:30 p.m.	Break
2:30 p.m. – 3:45 p.m. 75 min	CER: Informing Public and Private Payer Decision-Making Moderator: Carmella Bocchino, RN, MBA, Executive Vice President, America's Health Insurance Plans
	Once the methods of conducting CER are recognized, how can we enhance the interpretation and real-world application of credible evidence to reduce uncertainty in care decisions? Would the development of an all-payor claims database provide data needed for CER? Public and private sector payers and employers provide their perspectives.
	Panel TBD
3:45 p.m. – 5:00 p.m. 75 min	Utilizing CER at the Point of Care to Improve Patient Outcomes Moderator: Robert Mechanic, MBA, Executive Director, Health Industry Forum, Heller School for Social Policy and Management, Brandeis University
	This session will examine physicians' perspectives for using CE data for treating individual patients at the point of care, and will explore the opportunities and challenges of translating population-based findings into individualized treatment plans. It will address the use of health information technology and decision support tools to make CER results available in the physician office or hospital bedside, and examine how patients and other consumer groups may (mis)use CER information.
	Panel: TBD
5:00 p.m.	Adjourn